Alert archive / California / High Surf Warnings in 2006

High Surf Warning 6, NWS San Francisco Bay Area, CA

December 27, 20066 counties in California

NWS San Francisco Bay Area, CA issued this high surf warning at Dec 27, 2006, 10:33 PM PST for 6 counties in California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 27, 2006, 10:33 PM PST (06:33 UTC)
Expired
Dec 28, 2006, 3:00 AM PST
In force
4 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA

The radar

The San Francisco radar (KMUX), 42 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 6.6 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2006-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2006-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1989 m above ground
0-6 km bulk shear
103 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS46 KMTR 280633
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1033 PM PST WED DEC 27 2006

.....HIGH SURF WARNING HAS EXPIRED FOR THE SONOMA AND MARIN COUNTY 
COASTS...
...HIGH SURF WARNING IN EFFECT UNTIL 3 AM PST THURSDAY FOR THE 
SAN FRANCISCO PENINSULA COAST SOUTHWARD THROUGH THE MONTEREY 
COUNTY COAST...

CAZ006-509-514-515-281100-
/O.NEW.KMTR.SU.W.0006.061228T0633Z-061228T1100Z/
SAN FRANCISCO-SAN FRANCISCO PENINSULA COAST-
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-BIG SUR COAST-
1033 PM PST WED DEC 27 2006

...HIGH SURF WARNING IN EFFECT UNTIL 3 AM PST THURSDAY FOR THE 
SAN FRANCISCO PENINSULA COAST SOUTHWARD THROUGH THE MONTEREY 
COUNTY COAST...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS EXTENDED THE 
HIGH SURF WARNING UNTIL 3 AM PST THURSDAY MORNING ALONG THE SAN
FRANCISCO PENINSULA COAST SOUTHWARD THROUGH THE MONTEREY COUNTY
COAST. MEANWHILE THE HIGH SURF WARNING FOR THE SONOMA AND MARIN
COUNTY COASTS WAS ALLOWED TO EXPIRE.

AS OF 10 PM THIS EVENING SEAS OVER 20 FT CONTINUE TO AFFECT THE
CENTRAL COAST. PILLAR POINT AND MONTEREY BUOY REPORTED COMBINED SEAS
OF 21 AND 23 FT RESPECTIVELY WHILE THE POINT PIEDRAS BLANCAS BUOY
REPORTED 26 FT SEAS. 

SEAS WILL DIMINISH BELOW THE 20 FOOT WARNING CRITERIA TONIGHT BUT
REMAIN ABOVE THE 15 FOOT ADVISORY CRITERIA THROUGH THURSDAY MORNING.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE AFFECTED SHORELINE. THIS WILL RESULT IN DEADLY RIP
CURRENTS AND LOCALIZED BEACH EROSION. BE ESPECIALLY CAUTIOUS
DURING TIMES OF HIGH TIDE.

IT IS EXTREMELY DANGEROUS TO OBSERVE WAVES FROM EXPOSED COASTAL
STRUCTURES OR ROCKS DURING HIGH SURF CONDITIONS. VERY LARGE WAVES
CAN SUDDENLY SWEEP ACROSS PREVIOUSLY DRY AREAS. PEOPLE ARE
ADVISED TO REMAIN AWAY FROM THESE AREAS UNTIL THE WAVES SUBSIDE.

$$

C WALBRUN
1 follow-up statement
000 
WHUS46 KMTR 281059
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
259 AM PST THU DEC 28 2006

...HIGH SURF WARNING WILL BE ALLOWED EXPIRE...

CAZ006-509-514-515-281200-
/O.EXP.KMTR.SU.W.0006.000000T0000Z-061228T1100Z/
SAN FRANCISCO-SAN FRANCISCO PENINSULA COAST-
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-BIG SUR COAST-
259 AM PST THU DEC 28 2006

...HIGH SURF WARNING WILL EXPIRE AT 3 AM PST EARLY THIS MORNING...

AT 2 AM...COASTAL BUOYS SHOW THAT SWELLS ARE GRADUALLY
DIMINISHING AND THIS TREND IS EXPECTED TO CONTINUE TODAY.
THEREFORE...THE HIGH SURF WARING WILL BE ALLOWED TO EXPIRE. SEAS
WILL RANGE FROM 10 TO 14 FEET TODAY.

$$

MEHLE

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf warning went out at Dec 27, 9:00 PM PST, 1 hour 33 minutes earlier.

Area forecast discussion, Dec 27, 9:00 PM PST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
900 PM PST WED DEC 27 2006

.DISCUSSION...LOW PRESSURE OVER THE GREAT BASIN CONTINUES TO MOVE
EAST. WINDS HAVE BEEN DECREASING IN JUST ABOUT ALL AREAS DURING THE
AFTERNOON. THERE WAS A WIND REPORT OF 50 KT AT PILLAR POINT AT 7 PM
BUT BELIEVE THIS WILL DECREASE AFTER 9 PM SO WILL LET WIND ADVISORY
EXPIRE. SKIES WILL BE CLEAR TONIGHT AS THERE WILL BE ENOUGH WIND
TO KEEP FOG FROM FORMING. HIGH PRESSURE BUILDS OFF THE COAST
THURSDAY THROUGH SATURDAY BRINGING A COOL DRY NORTHERLY FLOW TO THE
DISTRICT. SURFACE HIGH PRESSURE SETS UP OVER THE ROCKIES BRINGING
A LIGHT OFFSHORE FLOW. THIS WILL KEEP HIGH TEMPERATURES GENERALLY IN
THE 50S EXCEPT LOW 60S AT PLACES THAT GET DOWNSLOPE WARMING
FROM OFFSHORE FLOW. THE COLDEST NIGHT WILL BE THURSDAY NIGHT WITH
LOWS INTO THE MID TO UPPER 20S IN THE WIND-SHELTERED INLAND
LOCATIONS. MINIMUM TEMPERATURES WILL BECOME GRADUALLY WARMER EACH
NIGHT FOLLOWING. THERE IS ALSO THE POSSIBILITY OF SOME LOCAL FOG
SPIILING OVER FROM THE CENTRAL VALLEY.

A WEAK UPPER LOW WILL AFFECT THE DISTRICT ON SUNDAY BUT IS ONLY
EXPECTED TO BRING PARTLY TO MOSTLY CLOUDY SKIES. NO RAIN IS FORECAST
THROUGH THE MIDDLE OF NEXT WEEK.

&&

.PREVIOUS AVIATION...ANTICIPATING RELATIVELY CLEAR SKIES ACROSS ALL
AREA TERMINALS TONIGHT AND THURSDAY WITH THE EXCEPTION OF A FEW
CLOUDS LINGERING OVER HIGHER TERRAIN. WINDS WILL REMAIN GUSTY THROUGH
THIS EVENING AND WILL GRADUALLY DECREASE OVERNIGHT. VFR CONDITIONS
EXPECTED TO PERSIST THURSDAY.

&&

.PREVIOUS MARINE...HIGH SURF WARNING CONTINUES THROUGH 10 PM TONIGHT
ALONG THE ENTIRE COAST. CURRENTLY BUOYS ARE BETWEEN 21 AND 29 FEET
WITH THE BIGGEST SETS NOW GETTING READY TO REACH THE MONTEREY/BIG SUR
COAST. WE ARE GOING INTO A LOW TIDE AROUND MIDDAY WHICH SHOULD
MINIMIZE ANY MINOR COASTAL FLOODING DUE TO THE COMBINATION OF HUGE
WAVES AND STRONG ONSHORE WINDS AT THE BEACHES. AS NOTED ABOVE
PRELIMINARY LOOK INDICATES SOME OF THE COASTAL BUOYS ARE CLOSE TO
THEIR ALL TIME RECORDED WAVE HEIGHTS...ONCE WE STARTING GETTING ABOVE
25 FEET FOR THE NEAR SHORE BUOYS WERE GETTING INTO RARE TERRITORY.

FYI: HIGH SURF WARNING CRITERIA IS FOR 20 FEET AND HIGHER. HIGH
SURF ADVISORY CRITERIA BEGINS BETWEEN 15-20 FEET. OTHER FACTORS SUCH
AS WIND WAVE HEIGHT...TIDES...SURFACE WINDS...WAVE PERIOD ALSO
FACTOR INTO THE WARNINGS/ADVISORIES.

&&

.MTR...WATCHES/WARNINGS/ADVISORIES...
       TNGT...GALE WARNING PT ARENA TO PIGEON PT AND SFO/MRY BAY
              THROUGH 3 AM.
       TNGT...HIGH SURF WARNING FOR THE COAST FROM SONOMA COUNTY
              SOUTH THROUGH MONTEREY COUNTY THROUGH 10 PM TNGT.

PUBLIC FORECAST: W PI
AVIATION/MARINE: C WALBRUN/R WALBRUN

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Dec 27, 9:02 PM PST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
902 PM PST WED DEC 27 2006

CAZ006-505>518-290200-
BIG SUR COAST-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS-
SAN FRANCISCO PENINSULA COAST-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE-
MONTEREY BAY/NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL
VALLEY-
902 PM PST WED DEC 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ENTIRE SAN FRANCISCO AND
MONTEREY BAY AREAS.

.DAY ONE...WEDNESDAY NIGHT

HIGH SURF WILL CONTINUE ALONG THE COAST.

* HIGH SURF WARNING...SEE WHUS46 KMTR - SFOCFWMTR FOR DETAILS*

OTHERWISE HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

HIGH SURF WILL CONTINUE TO POUND THE COAST THURSDAY BEFORE SUBSIDING
LATER IN THE DAY THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

W PI

Nearby

High Surf Warnings in California, 2006Every high surf warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.